Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Emerg Med. 2004 Oct;11(5):302-4.

Polydipsia as another mechanism of hyponatremia after 'ecstasy' (3,4 methyldioxymethamphetamine) ingestion.

Author information

1
Ljubljana Medical Center, Zaloska 7, 1000 Ljubljana, Slovenia.

Abstract

Acute symptomatic hyponatremia after ecstasy (3,4 methyldioxymethamphetamine; MDMA) ingestion is well documented and has been attributed to the syndrome of inappropriate antidiuretic hormone (SIADH). We report the case of an 18-year-old woman who took five tablets of ecstasy in a suicide attempt and drank 1700 ml water at the Emergency Department (ED). The laboratory findings obtained 5 h after ingestion showed a serum sodium concentration of 130 mmol/l, plasma osmolality of 264 mOsm/kg, urinary osmolality of 335 mOsm/kg and natriuresis of 101 mmol/l. The plasma arginine vasopressin level by radioimmunoassay was 33.7 pmol/l 5 h after ingestion. A gas chromatography-mass spectrometry assay confirmed MDMA in blood samples, with serum concentrations of 0.87 mg/l on arrival. This case report strongly suggests that MDMA reduces serum sodium levels through the dual pathways of SIADH and polydipsia. Accordingly, we believe that hyponatremia may be prevented in ED patients after MDMA ingestion by the early restriction of water intake.

PMID:
15359208
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center